The Horse Forum (http://www.horseforum.com/forumindex.php)
- Horse Health (/horse-health/)
- - Laminitis??? (http://www.horseforum.com/horse-health/laminitis-50530/)
Candy developed what we believed to be an allergic reaction to either an insect or something in the grass.
She broke out in bumps all over her body, like little bites. The Riding School Manager suggested she may have rolled in an bull-ant nest, but the vet believes it was an allerigic reaction caused by the grass (we don't know what, I'm not feeding her ATM as there is so much grass in the paddock). The reaction was very generalised. After many failed attempts at an injection of anti-histamine (Candy went crazy, rearing etc..) the vet prescribed 20mg oral tablets of Predisolone.
I have been administering them and the skin condition has cleared up, but two days after the first round of tablets Candy was incredibly lame. I have never seen anything like it, she could barely walk -like she didn't know how to put one foot in front of the other. I called the Vet and she is coming to see her in an hour (It's a Sunday so its going to cost a fortune for call out fees...) she inclined that she may have gotten laminitis. She said the medication makes them more suseptible to it! I'm so worried, have been anxious all day :cry:
I will update as soon as I know whats happening... fingers crossed...
Hmmm, I have never heard of Predisilone increasing the risk of Laminitis. (That isn't to say it isn't so, but not something I was ever told), as I had a gelding we had to have on Predisilone for allergies, and he was on ti for quite sometime, so can't see how your horse would get laminitis after a few days of treatment.
It sounds more neurological to me based on what your describing.
Does he stand with his front legs outin front of him, and the back more forward and underneath...generally that is how they tend to stand when a laminitis episode is occuring.
I hope it s nothing serious. Keep us posted.
Posted via Mobile Device
:cry:I am sorry about your mare. I have a mare - she has had severe cases of hives in the past - my Vet has no idea what triggered the hives.
She did steroid injections which did help but she told me that with ANY steroid, laminitis was a possibility. I am not sure of the name of the medication (steroid) she gave my mare, but I am fairly certain that the medication your Vet gave your mare is a steroid used to treat allergic reactions - if it is a steroid, you mare is certainly at risk for laminitis.
Good that you are working with your Vet - she will be able to guide you through this situation. Horses are different - some do well on a steroid medication and others don't. I wish the best for your mare - hope all goes well!
Wow, that's a little scary to hear about steroids and laminitis. My horse had similar hive breakouts last year and my vet also suggested steroids. I chose not to do it since my horse's hives are gone by the next day and I'm basically anti-medication. She never once mentioned such a severe possible side effect of the steroids.
I'm sorry this happened to your horse, particulary since it sounds like your vet waited until after it happened to tell you about the increased risk. I'll cross my fingers for you that it's a least a fast recovery even if it does hit you in the wallet.
Steroids are wonderful drugs when used properly, but because of the risk of laminitis, most vets (unfortunately not all) are very cautious in weighing the benefits to that risk.
This is true with any drug IMO. Steroidal or non-steroidal.
I was curious about this, and asked my vet, and also did a bit of research myself. And what I was told, and what I found, was that Predisone can cause laminitis, but out of most steroidal drugs it isn't in the higher risk category for such.....and that if a horse does contract "drug" induced laminitis it would have would more susceptible to the condition in the first place....i.e. obese, of pony breed, insulin resistant, or pituitary problem.
My vet said that chronic use of steroidal drugs such as pred can cause laminitis but found it interesting that a horse would contract laminitis from 2 days of receiving the drug. So i too am curious if there were other out lining factors that may have been involved if the horse indeed had "drug" induced laminitits?
Here is a link I found that had some good info in it regarding the matter.
Thankyou for your replies, what a stressful weekend :(
The vet saw Candy and her fears were confirmed: She is suffering from laminitis. I believe it was a combination of things: Firstly the Predisolone, which contains Quarterzone to help with healing - but apparently it can cause increased risk of laminitis (which she kindly told me after I had administered 60 predisolone tablets to Candy..) The tablets are usually prescribed to dogs for allergic reactions, and only perhaps 1-2 at a time. Candy was having 25 per dose therefore the medication was very potent.
The Vet stopped treatment immediently, and said that she wasn't too worried about Candy contracting laminitis therefore she didn't feel it nessesary to explain all the risk factors.
IMO, the paddock is FULL of lush green grass, Candy's got the classic 'build' (Stocky, short) of laminitis prone horses.. yet my Vet obviously didn't feel these warning signs were of merit? Candy was beginning to look sore on the Saturday (Vet saw her on Friday) and was certainly having a full blown attack by the Sunday (When the Vet saw her the second time). Therefore I believe it was primarily the medication prescribed to treat the skin condition that caused her laminitis, as well as the combination of lush grass (although she has been in that paddock for atleast 3 weeks).
I have never dealt with laminitis before, apart from the part-time treatment of a pony at the Riding School I used to work at. We have scinced moved Candy into a yard and am feeding her meadow hay. The vet wanted me to lunge her for 10-15min a day, however I have read that there is alot of conflicting ideas as to exercise a laminitic horse, or whether to increase or decrease blood flow to the hoof.
So I have decided to take her for light walks around the barn, rather then working her on the lunge. Thoughts?
One more thing: What exactly is the treatment for laminitis once the horse has been affected? I know the immedient step is to take away the cause of the problem, and perhaps prescribe some sort of pain relief - bute (Which the vet as not done..) but then what happens? How long does the healing process take? I will definately have to get a grazing muzzle for Candy.
The reason I described her symptoms as looking like she couldn't put one foot infront of the other was because I am inexperienced in treating laminitis and at first, to me, it looked almost pyschological. I just didn't realise the pain she was in :( But hopefully my vet can advise a good plan of action.. she mentioned that she could go back into the paddock on Tuesday depending on how she is..?
|All times are GMT -4. The time now is 12:57 PM.|
Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2016, vBulletin Solutions, Inc.
User Alert System provided by Advanced User Tagging (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.